Ohio, 2004

Lightning Strike in Ohio, August 28, 2004

August 28, 2004 · NWS CLE · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 28, 1:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 28, 1:45 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
245 PM EDT SAT AUG 28 2004

.SHORT TERM (TONIGHT THRU MON)...
NEW MODEL RUNS CONT WITH SLOW PROGRESSION OF WK SF WV ALG STALLED
FNT NR THE AREA. TIL THE WV CLRS THE AREA BY MIDDAY SUN THE THREAT
FOR LOCALLY HVY RA WL RMN ALTHOUGH THE BETTER DYNAMICS AND
INSTABILITY SHUD ALLOW FOR ENDING OF BEST THREAT LATE TNGT. PLAN IS
TO XTND CURRENT FLOOD WATCH FOR ALL AREAS THRU 4 AM SUN MORN AND LET
MID SHIFT SEE HOW THINGS PROGRESS.  LIKELY TO CAT POPS IN ORDER TNGT
BACKING TO CHC W AND LIKELY E ON SUN. WL TAPER POPS THRU THE DAY SUN
FOR WRN AND CNTRL AREAS. MSTR AND CDFNT SLOW TO CLR ERN AREAS SUN
EVE SO WL DRAG A LINGERING CHC FOR SHRA/TSRA SUN EVE THERE. HI PRES
RDG NOSES IN ON MON SO WL HANG ON TO DRY FCST ALL AREAS.

TEMPS WL BE NR GUIDANCE.

&&

.LONG TERM (MONDAY NIGHT THRU SAT)
TROF MOVG THRU MON NITE MAY PRODUCE A FEW SHRA FOR AREAS NR LERI BUT
GUIDANCE POPS LOW...SO WL KP FCST DRY FOR NOW. HI PRES IN CONTROL
THRU FRI FOR DRY WX THEN RETURN FLOW AND APCHG CDFNT WL ALLOW FOR
CHC CONVECTIVE PRECIP ON SAT.

&&

.AVIATION (18Z-18Z)...

NEXT ROUND OF CONVECTION IS QUICKLY DEVELOPING SOUTH AND WEST OF THE
CLE CWA ATTM. INSTABILITY OF NR -5 LI OR MLCAPE OF NR 1500 J/KG HAVE
DEVELPED ALONG THE SW EDGE OF THE CWA FROM KNOX COUNTY TO NR TOL.
TSTM HAVE DEVELOPED AGAIN ALG THE IN/OH BDR AND OVR THE SW 1/4 OF
OH. THIS ACTIVITY IS MOVING NE AND WILL AFFECT THE TOL AND FDY AREA
OVER THE NEXT 2 HOURS WHILE MFD WILL BE AFFECT SHORTLY AFTER THAT.

THIS CONVECTION WILL LOWER VSBY TO 1-2 MILES WITH CIGS DOWN TO
1000-1500 FT. THE CONVECTION WILL LIKELY SPREAD ACROSS THE REMAINDER
OF THE CWA LATE THIS AFTERNOON. WITH SFC LOW TRACKING NE ALONG THE
NRLY STNRY FNT JUST TO THE NW EXP SHRA TO CONTINUE ACR THE REGION
OVERNIGHT. CD FNT WL MOVE ACROSS THE REGION SUN MORNING WITH
IMPROVING CIGS AND VSBY BY LATE MORNING.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THRU 4 AM.
PA...FLOOD WATCH THRU 4 AM.

SHORT TERM...ADAMS
LONG TERM...ADAMS
AVIATION...LAPLANTE
Hazardous weather outlook, Aug 28, 5:39 AM EST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
639 AM EDT SAT AUG 28 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-291037-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
639 AM EDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT TODAY. THUNDERSTORMS WILL HAVE LOCALLY
HEAVY RAIN THAT COULD PRODUCE FLOODING OF STREAMS AND LOW LYING
AREAS. HEAVY RAIN IS POSSIBLE AGAIN TONIGHT SO THE FLOOD WATCH MAY
HAVE TO BE EXTENDED. ORGANIZED SEVERE WEATHER IS NOT EXPECTED BUT
ISOLATED SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 28, 2:45 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT SAT AUG 28 2004

OHZ003-006>009-017>019-027>030-036>038-047-282244-
ASHLAND OH-CRAWFORD OH-ERIE OH-HANCOCK OH-HOLMES OH-HURON OH-KNOX OH-
LUCAS OH-MARION OH-MORROW OH-OTTAWA OH-RICHLAND OH-SANDUSKY OH-
SENECA OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...ASHLAND...BOWLING GREEN...BUCYRUS...
FINDLAY...FOSTORIA...FREMONT...MANSFIELD...MARION...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PORT CLINTON...SANDUSKY...
TIFFIN...TOLEDO AND UPPER SANDUSKY
345 PM EDT SAT AUG 28 2004

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 28, 2:45 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT SAT AUG 28 2004

OHZ003-006>009-017>019-027>030-036>038-047-282244-
ASHLAND OH-CRAWFORD OH-ERIE OH-HANCOCK OH-HOLMES OH-HURON OH-KNOX OH-
LUCAS OH-MARION OH-MORROW OH-OTTAWA OH-RICHLAND OH-SANDUSKY OH-
SENECA OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...ASHLAND...BOWLING GREEN...BUCYRUS...
FINDLAY...FOSTORIA...FREMONT...MANSFIELD...MARION...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PORT CLINTON...SANDUSKY...
TIFFIN...TOLEDO AND UPPER SANDUSKY
345 PM EDT SAT AUG 28 2004

...THUNDERSTORMS WITH HEAVY RAIN BEGINNING TO DEVELOP AROUND FINDLAY
AND MARION...

THUNDERSTORMS ARE NOW STARTING TO DEVELOP IN WESTERN OHIO AROUND
FINDLAY AND MARION.  SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN IN SHORT PERIODS OF TIME.  IF RAINFALL
AMOUNTS BEGIN TO EXCEED 2 INCHES...SOME AREAS MAY BEGIN TO EXPERIENCE
FLOODING PROBLEMS...ESPECIALLY ON ROADWAYS AND IN LOW-LYING AREAS.

THE THUNDERSTORMS WILL BE MOVING NORTHEAST...SPREADING INTO THE
LAKESHORE COUNTIES AND MANSFIELD TO MOUNT VERNON AREAS THROUGH 5 PM.

ALONG WITH THE HEAVY RAIN...THE STRONGER STORMS WILL ALSO BE CAPABLE
OF PRODUCING GUSTY WINDS...FREQUENT LIGHTNING AND SMALL HAIL.

IF FLOODING DOES DEVELOP OR FLOOD WARNINGS ARE ISSUED BE READY TO
MOVE TO A PLACE OF SAFETY OR TO HIGHER GROUND IF NECESSARY AND AVOID
DRIVING THROUGH ANY FLOODED AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 28, 5:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
658 PM EDT SAT AUG 28 2004

OHZ032-282357-
STARK OH-
INCLUDING THE CITIES OF...CANTON
658 PM EDT SAT AUG 28 2004

STRONG THUNDERSTORMS AND POSSIBLE FUNNEL CLOUDS WILL MOVE THROUGH
STARK COUNTY THROUGH 815 PM.

AT 658 PM DOPPLER RADAR WAS SHOWING A BAND OF THUNDERSTORMS ENTERING
WESTERN STARK COUNTY. THE STORM WERE MOVING EAST AT 30 MPH. MANY
REPORTS OF FUNNEL CLOUDS WERE REPORTED IN WAYNE COUNTY AS THE BAND OF
THUNDERSTORMS MOVE THROUGH.

KEEP AND EYE ON THE SKY AND BE READY TO MOVE TO SAFETY IF NEEDED OR
WARNINGS ARE ISSUED.

FMK

The radar

The Cleveland radar (KCLE), 17 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cuyahoga

When
August 28, 6:00 PM EST
Where
Cuyahoga County, Brooklyn
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

A girl of unknown age was struck by lightning while playing on a ball field. The girl was taken to a hospital and treated for burns.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420759.